Aspirin linked to gastrointestinal bleeding in over 70s


Friday, 14 August, 2020


Aspirin linked to gastrointestinal bleeding in over 70s

An international, Monash University-led study has found that prolonged daily aspirin use increases the risk of gastrointestinal (GI) bleeding by at least 60% in people aged 70 and over. The study adds to growing evidence surrounding the potential harms of using aspirin as a preventive medicine.

The study analysed data from the landmark Monash-led ASPREE (ASPirin in Reducing Events in the Elderly) trial, which followed 19,114 participants in Australia and the US for almost five-years — and recorded 264 incidents of major GI bleeding, a known side effect of aspirin. The findings are published in the gastroenterology journal Gut.

Of the 264 incidents of both upper and lower GI bleeding, 162 occurred in those taking aspirin daily and 102 in the placebo group. No deaths as a result of a GI bleed were recorded.

The research is reported to be the largest study to investigate bleeding in older people as part of a randomised controlled trial, with half the participants taking a placebo and the other half taking a daily low dose (100 mg) of aspirin.

The team of researchers — led by gastroenterologist and clinical epidemiologist Dr Suzanne Mahady from the School of Public Health and Preventive Medicine — found that risk of GI bleeding requiring hospitalisation, blood transfusions or resulting in death increased by around 60% with daily aspirin use. The team found this risk continued to increase significantly with age.

The study also found that smoking, hypertension, obesity, chronic kidney disease and the use of anti-inflammatory drugs also increased bleeding risk, and the combination of these risk factors in association with aspirin put people at high risk of complications.

Many people around the world are prescribed aspirin as a preventive medication to keep them healthier as they age. The ASPREE trial is said to be the first trial to find that aspirin did not reduce heart attacks or strokes in otherwise healthy older individuals.

Dr Mahady said these new data might assist patients and their clinicians to make informed decisions about the use of aspirin.

“We know that the most common side effect of aspirin is bleeding, and that older people are at higher risk, but until now we haven’t been able to accurately quantify that risk,” Dr Mahady said.

“Now we have a much clearer picture of the additional risk of bleeding with aspirin (60%) and that taking aspirin when you have additional risk factors including hypertension, a history of smoking, kidney disease or with anti-inflammatory medication could be quite dangerous.

“Prescribing doctors may now use these data to assess the bleeding risk of aspirin use among their older patients, and may alternatively target the modifiable risk factors to reduce harm.”

Dr Mahady said all patients should follow the advice of their doctor about their daily use of aspirin. She cautioned that the results do not apply to those with existing conditions such as a previous heart attack, angina or stroke, where aspirin is recommended as a valuable preventive drug.

ASPREE’s findings relate only to healthy older people aged ≥70 years, and do not apply to those taking aspirin on medical advice — for example, those who have had a heart attack or stroke.

Image credit: ©stock.adobe.com/au/blueskies9

Related News

Trauma rife among aged-care residents, says researcher

More than 70% of people within aged-care facilities have experienced a traumatic event in their...

Palliative care survey: call to clinicians

The Australian Commission on Safety and Quality in Health Care is calling on clinicians to...

Study to investigate long-term effects of COVID-19 on frontline workers

The Victorian Government has announced funding for a collaborative study into the long-term...


  • All content Copyright © 2020 Westwick-Farrow Pty Ltd